Alert archive / Michigan / Severe Thunderstorm Warnings in 1999

Severe Thunderstorm Warning 2, NWS Grand Rapids, MI

February 11, 1999Mason County, Michigan

NWS Grand Rapids, MI issued this severe thunderstorm warning at Feb 11, 1999, 4:59 PM EST for Mason County, Michigan. It was in force for 61 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Feb 11, 1999, 4:59 PM EST (21:59 UTC)
Expired
Feb 11, 1999, 6:00 PM EST
In force
61 min
Issued by
NWS Grand Rapids, MI
Area
Whole counties

County Mason County, MI

The radar

The Grand Rapids radar (KGRR), 138 km from the middle of the area, began a volume at 22:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Feb 11, 5:37 PM ESTThunderstorm WindLudington, MITrees were reported downed by strong winds in Ludington.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 10.0 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 1999-02-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 1999-02-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 62 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
526 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
62 m²/s²
0-3 km storm-relative helicity
207 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KGRR 112200
SVRGRR
MIC105-121-127-112300-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
459 PM EST THU FEB 11 1999

THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MASON COUNTY IN WEST CENTRAL LOWER MICHIGAN
  OCEANA COUNTY IN WEST CENTRAL LOWER MICHIGAN
  MUSKEGON COUNTY IN WEST CENTRAL LOWER MICHIGAN

* UNTIL 600 PM EST

* AT 500 PM EST... NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED
  A LINE OF SEVERE THUNDERSTORMS 10 MILES WIDE EXTENDING FROM 20
  MILES WEST OF LUDINGTON OR 30 MILES WEST OF NORTON SHORES...
  MOVING NORTHEAST AT 45 MPH.

* THE LINE OF SEVERE THUNDERSTORMS WILL BE NEAR...
  LUDINGTON            AROUND 530
  NORTON SHORES        AROUND 540 PM EST

THIS LINE OF STORMS HAS A HISTORY OF DAMAGING WIND. STAY CLEAR OF
PIERS. GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS!

MWH/BDM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 11, 3:09 PM EST, 1 hour 50 minutes earlier.

Area forecast discussion, Feb 11, 3:09 PM EST, 1 hour 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
300 PM EST TUE FEB 9 1999

SEVERE WITH DAMAGING WINDS LOOKS TO BE A REAL THREAT FOR SW MI LATE
THIS AFTERNOON AND EVENING AS SQUALL LINE RACES NE OUT OF WI/IL/MO.
LOSS OF LOW CLOUDS HAS DESTABALIZED THE AIR MASS AHEAD OF THE FRONT
WITH SFC TEMPS NOW UP NEAR 70 AND DEWPNTS NR 60.  WATCH FROM SPC SEEMS
TO BE A CERTAINTY FOR ALL OF THE FCST AREA AS 100KT MID LVL JET PUNCHES
NEWD AND SURFACE LOW MOVES THROUGH WI AND DEEPENS.

TEMPS DROP ABRUPTLY WITH FROPA SOME 20 TO 30 DEGREES.  THE COLD AIR
QUICKLY UNDERCUTTING THE FRONTAL BOUNDARY HAS RESULTED IN AN EPISODE OF
FRZG RAIN IN PLACES TO OUR WEST TODAY.  WILL ACCOUNT FOR THIS IN THE
FCST FOR LATER TONIGHT HOWEVER NOT EXPECTING FRZG RAIN FOR TOO LONG
SINCE CAA SHOULD BE DEEPER THAN WHAT IS GOING ON TO THE WEST NOW.

DRY SLOTTING AFFECTS THE FCST AREA ON FRI MORNING SO MAY TAKE UNTIL
LATER IN THE DAY TO REALLY GET SOME ORGANIZED SNOW SHOWERS GOING. ALSO
A LOT OF DIRECTIONAL WIND SHEAR PRESENT. DEEPER MOISTURE AND BETTER
INVERSION HEIGHTS ARRIVE ON FRI NGT AND THAT/S WHEN SOME PSBL ACCUMS
WILL BE MENTIONED.

THERMAL TROF MOVES OUT QUICKLY DURING THE DAY SATURDAY PER AVN MODEL AND
SHOULD BRING A DIMINISHING OR ENDING TREND IN THE SNOW SHOWER ACTIVITY.

MEADE

In the hours before

Special weather statement, Feb 11, 11:25 AM EST, 5 hours 34 minutes before
MIZ037>040-043>046-050>052-056>059-064>067-071>074-121200-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1125 AM EST THU FEB 11 1999

LATE THIS MORNING A COLD FRONT EXTENDED FROM WESTERN LAKE SUPERIOR
SOUTHWEST TO NEAR KANSAS CITY. AHEAD OF THE COLD FRONT WARM MOIST
AIR WAS FLOWING NORTH FROM THE GULF OF MEXICO. THIS WARM AIR WAS
BOOSTING TEMPERATURES INTO THE MID 60S ACROSS CENTRAL INDIANA.
MEANWHILE...BEHIND THE FRONT...COLD AIR WAS FLOWING SOUTH FROM
CANADA. TEMPERATURES WERE IN THE TEENS IN NORTHWEST MINNESOTA. THE
CLASH OF THE TWO AIR MASSES WAS TRIGGERING THUNDERSTORM ACTIVITY
ALONG THE COLD FRONT.

THIS COLD FRONT WILL MOVE EAST THROUGHOUT THE AFTERNOON AND EVENING
AND MOVE INTO SOUTHWEST LOWER MICHIGAN EARLY THIS EVENING.
THUNDERSTORMS ARE LIKELY WITH THE PASSAGE OF THE FRONT. THERE IS A
SLIGHT RISK SOME OF THESE THUNDERSTORMS COULD BE SEVERE MAINLY SOUTH
OF I-94.

THE THUNDERSTORMS THAT DO FORM WILL MOVE QUICKLY TO THE NORTHEAST AT
45 TO 50 MPH. THE PRIMARY THREAT FROM THESE STORMS WILL BE GUSTY
WINDS. SOME OF THE STORMS COULD PRODUCE WIND GUSTS IN EXCESS OF 60
MPH.

DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY.
SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND TONIGHT FOR
PARTS OF THE SOUTHWEST QUARTER OF LOWER MICHIGAN.

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 11, 4:59 PM ESTSevere Thunderstorm WarningGRRMuskegon, Oceana61 min
Feb 11, 5:32 PM ESTSevere Thunderstorm WarningGRRLake, Newaygo63 min
Feb 11, 6:15 PM ESTSevere Thunderstorm WarningGRROsceola50 min

Nearby

Severe Thunderstorm Warnings in Michigan, 1999Every severe thunderstorm warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.